Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Twin Cities, MN

June 6, 2018Douglas County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 2018, 2:09 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 2:09 AM CDT (07:09 UTC)
Expired
Jun 6, 2018, 3:00 AM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KMPX 060709
SVRMPX
MNC041-153-060800-
/O.NEW.KMPX.SV.W.0057.180606T0709Z-180606T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
209 AM CDT WED JUN 6 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Douglas County in west central Minnesota...
  Todd County in central Minnesota...

* Until 300 AM CDT

* At 209 AM CDT, severe thunderstorms were located along a line
  extending from near Deer Creek to near Evansville to near Herman,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Hewitt around 220 AM CDT. 
  Bertha around 225 AM CDT. 
  Staples, Carlos, and Kensington around 235 AM CDT. 
  Lake Osakis around 245 AM CDT. 
  Long Prairie around 300 AM CDT. 

Other locations impacted by these severe thunderstorms include
Alexandria Airport, Nelson, Garfield, Melby, Miltona, Rose City,
Holmes City, Clotho, Philbrook and Forada.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 119.
 U.S. Highway 10 in Minnesota between mile markers 103 and 114,
between mile markers 117 and 118, and between mile markers 123 and
125.
 U.S. Highway 71 between mile markers 185 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9474 4634 9465 4619 9464 4584 9497
      4577 9512 4576 9576 4611 9577 4611 9515
      4637 9515
TIME...MOT...LOC 0709Z 286DEG 38KT 4636 9523 4604 9564 4580 9609 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
389 
WWUS53 KMPX 060728
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
228 AM CDT WED JUN 6 2018

MNC041-153-060800-
/O.CON.KMPX.SV.W.0057.000000T0000Z-180606T0800Z/
Douglas MN-Todd MN-
228 AM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR DOUGLAS AND TODD COUNTIES...

At 228 AM CDT, severe thunderstorms were located along a line
extending from near Bertha to near Carlos to 6 miles southwest of
Hoffman, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Carlos around 235 AM CDT. 
  Staples around 240 AM CDT. 
  Lake Osakis around 250 AM CDT. 
  Long Prairie around 300 AM CDT. 

Other locations impacted by these severe thunderstorms include 
Nelson, Garfield, Melby, Miltona, Rose City, Holmes City, Clotho, 
Philbrook and Forada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9474 4634 9465 4619 9464 4584 9497
      4577 9512 4576 9576 4611 9577 4611 9515
      4637 9515
TIME...MOT...LOC 0728Z 286DEG 38KT 4631 9498 4599 9540 4575 9585 

HAIL...<.75IN
WIND...60MPH
 
$$
057 
WWUS53 KMPX 060757
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT WED JUN 6 2018

MNC041-153-060806-
/O.EXP.KMPX.SV.W.0057.000000T0000Z-180606T0800Z/
Douglas MN-Todd MN-
257 AM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS AND TODD COUNTIES WILL
EXPIRE AT 300 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However wind gusts 
to 45 mph are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 600 AM CDT for
central and west central Minnesota.

LAT...LON 4637 9474 4634 9465 4619 9464 4584 9497
      4577 9512 4576 9576 4611 9577 4611 9515
      4637 9515
TIME...MOT...LOC 0756Z 286DEG 38KT 4623 9457 4591 9499 4567 9544 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:44 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 9:44 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
944 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 944 PM CDT Tue Jun 5 2018

Updated to include 06Z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 331 PM CDT Tue Jun 5 2018

Dry conditions are anticipated to continue into the evening with
temperatures beginning to cool from daytime highs in the mid 70s
in West Central WI to 90s in Southwestern MN. Meanwhile, convection
forced by a shortwave trough and surface boundary over the
Dakotas is expected to evolve into a MCS and progress eastward to
the MN border near midnight. High resolution models are in decent
agreement with the propagation speed and direction with the MCS
continuing east-southeastward through Central MN.

The best chance for severe weather will be in West Central MN where
the MCS will likely still be organized and there is the most
MLCAPE near 2000 J/kg through 9Z. While there will be
stabilization in the boundary layer with increasing CIN through
the overnight hours, there is still potential for elevated
convective activity with severe wind and hail in East Central and
South Central MN. A 25-30 kt low- level jet will help enhance
moisture and shear with bulk shear values expected to remain near
35-45 kts overnight. The convective activity will likely become
less organized near sunrise but thunderstorm activity is expected
to continue into West Central WI and Southeastern MN.

Cloud cover over Southern MN due to the morning convection
decreases the chances for re-development of strong to severe
thunderstorms Wednesday afternoon. There is still 20-30 percent
Pops in the forecast as there is some uncertainty with the
evolution of the MCS and surface boundary. Recent model trends
indicate that convection will most likely fire along and south of
the MN/IA border Wednesday afternoon and leave the majority of the
CWA dry.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 331 PM CDT Tue Jun 5 2018

High pressure will allow for mostly dry conditions on Thursday,
however the GFS indicates a resurgence of the surface boundary
that may bring chances for precipitation to Southern MN Thursday
afternoon. Otherwise, the next chance for convective activity will
be Friday into Saturday with another shortwave trough. Sunday and
Monday are trending to be dry with upper-level ridging and surface
high pressure. Another upper-level trough is expected to bring
better precipitation chances late Monday into Tuesday. Otherwise,
the long-term looks mild with highs reaching the upper 70s to mid
80s each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 944 PM CDT Tue Jun 5 2018

Convection is well underway in western South Dakota, and is
starting to get going in North Dakota. Would expect the HRRR and
HopWRF to get a reasonable handle on things with the 03Z and 06Z
runs, and output from earlier runs still looks fairly reasonable.
So, at this point kept close to the going forecasts, which bring
things across the CWA from around 07Z through 15Z or so. Once
things get closer the timing, ceilings, and visibilities should be
able to be pinned down a bit better, but overall trends looks
similar to previous expectations.

KMSP...Main uncertainty is with what the eventual ceilings and
visibilities will be, which will depend on exactly where the
strongest remaining portion of the MCSs track. Timing could also
differ from +/- 2 hours from current estimate.

/OUTLOOK FOR KMSP/
Thursday...VFR. East wind around 5 kt.
Thursday night...MVFR possible with a chance of showers and
thunderstorms. Southeast wind 5 to 15 kt.
Friday...VFR. Southeast wind 5 to 10 kt.
Friday night...MVFR possible late with a chance of showers and
thunderstorms. Southeast wind around 10 kt.
Saturday...MVFR possible with a chance of showers and
thunderstorms. Southeast wind 5 to 10 kt becoming east.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...AMK
LONG TERM...AMK
AVIATION...
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1128 AM CDT Tue Jun 5 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1128 AM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A complex of thunderstorms is expected to move southeast through
much of central and southern MN, and into western WI overnight
through Wednesday morning. A few storms could be severe with
damaging winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional storms may develop Wednesday afternoon, primarily
across far southern Minnesota. If storms do develop, severe
weather is possible.

There are chances for thunderstorms Thursday through Saturday.
The strongest storms are likely to occur Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

AMK

In the hours before

Special weather statement, Jun 6, 1:54 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
154 AM CDT WED JUN 6 2018

MNZ041-042-047-048-060800-
Stevens-Pope-Douglas-Todd-
154 AM CDT WED JUN 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE...NORTHERN STEVENS AND TODD COUNTIES...

At 153 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bluffton to near Melby to Silver
Bridge. Movement was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Long Prairie, Staples, Browerville, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha, Brandon and Lowry.

A severe thunderstorm watch remains in effect until 600 AM CDT for
central and west central Minnesota.

LAT...LON 4635 9466 4603 9465 4595 9477 4554 9581
      4563 9626 4576 9625 4576 9576 4611 9577
      4611 9515 4637 9515
TIME...MOT...LOC 0653Z 282DEG 46KT 4648 9519 4610 9575 4576 9661

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:54 AM CDTSpecial Weather StatementMPXDouglas, Stevens, Todd66 min
Jun 6, 2:18 AM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift57 min
Jun 6, 2:20 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine55 min
Jun 6, 3:11 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns, Swift34 min
Jun 6, 3:35 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville25 min
Jun 6, 3:42 AM CDTSevere Thunderstorm WarningMPXMeeker, Stearns33 min
Jun 6, 3:57 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley, Wright48 min
Jun 6, 4:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet, Sibley, Watonwan41 min
Jun 6, 4:50 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan25 min
Jun 6, 5:02 AM CDTSpecial Weather StatementMPXDakota, Hennepin, Ramsey, Scott, Washington43 min
Jun 6, 5:24 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Steele, Waseca66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.